Kansas, 2024Dust Storm and High Wind in Kansas, April 6 to 7, 2024
April 6 to 7, 2024 · NWS GLD · 20 events in 10 counties and zones
A low pressure system entered northwestern Kansas on the 6th and quickly moved east. There was a steep pressure rise as the low was leaving the area through the 7th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system entered northwestern Kansas on the 6th and quickly moved east. There was a steep pressure rise as the low was leaving the area through the 7th. This sharp change in pressure caused winds to gust up to 72 MPH at Goodland. These winds kicked up blowing dust, creating brownout conditions and causing vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 9:55 AM MST, 20 minutes earlier. Its key messages:
- A prolonged period of Dangerous Travel and Fire Weather Conditions associated with strong/shifting winds is expected across the entire Tri-State area this weekend.
- An abrupt wind shift will occur late this morning into this afternoon as a cold front sweeps eastward across the area. The abrupt nature of the wind shift may catch motorists off guard. Widespread, significant reductions in visibility associated with blowing dust may accompany the frontal passage, exacerbating already difficult travel conditions. Significant impacts possible along the I-70 corridor in CO-KS.
- Very strong west to northwest winds are expected late tonight and Sunday. Damaging winds (35-50 mph gusting up to 70 mph) are possible Sunday morning, mainly along/north of I-70 where property damage and power outages are possible.
Area forecast discussion, Apr 6, 9:55 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1055 AM MDT Sat Apr 6 2024
.KEY MESSAGES...
- A prolonged period of Dangerous Travel and Fire Weather
Conditions associated with strong/shifting winds is expected
across the entire Tri-State area this weekend.
- An abrupt wind shift will occur late this morning into this
afternoon as a cold front sweeps eastward across the area. The
abrupt nature of the wind shift may catch motorists off guard.
Widespread, significant reductions in visibility associated
with blowing dust may accompany the frontal passage,
exacerbating already difficult travel conditions. Significant
impacts possible along the I-70 corridor in CO-KS.
- Very strong west to northwest winds are expected late tonight
and Sunday. Damaging winds (35-50 mph gusting up to 70 mph)
are possible Sunday morning, mainly along/north of I-70 where
property damage and power outages are possible.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 450 AM MDT Sat Apr 6 2024
Overview: A large upper level low (centered invof the NV/UT
border at 09Z this morning) will track eastward across the
Rockies today-tonight. An associated lee cyclone, presently
centered invof Denver (987 mb at KDEN at 0953Z).. will further
intensify and track northeastward into western and central
Nebraska today-tonight.. where it will reach peak intensity
(~980 mb) in the form of a mature, vertically stacked mid-
latitude cyclone.
A High Wind Warning is in effect for much of the area (along/
north of I-70) through sunset Sunday evening. A Red Flag Warning
is in effect today for areas south of I-70. Regardless of which
warning one may be in, it's important to stress that..
dangerous travel and fire weather conditions are expected across
the *entire* Tri-State area this weekend.
------------------------------------
After Sunrise this Morning:
------------------------------------
A strong southerly low-level jet is present over the area this
morning (55-65 knots at ~1500 feet AGL per KGLD velocity data)..
on the eastern periphery of the deepening lee cyclone in
Colorado. Expect southerly winds to rapidly strengthen after
sunrise.. with the onset of diurnal heating/mixing.. increasing
to 30-45 mph with gusts up to 55-65 mph.
------------------------------------
Late This Morning and Afternoon:
------------------------------------
[1] Southerly winds will rapidly shift to the SW and W (at a
similar or stronger magnitude) late this morning and early this
afternoon.. as a cold front sweeps eastward across the area.
Strong W to NW winds will follow, in the wake of the front.
Widespread, significant reductions in visibility associated with
blowing dust may accompany the frontal passage. Dangerous
travel conditions are likely across the -entire- Tri-State area.
[2] Strong upper level forcing /layer lifting/ will give rise
to showers and embedded thunderstorms immediately behind the
front /wind shift/ in northeast CO and adjacent KS-NE border
areas late this late morning and early this afternoon (~16-20
UTC). Evaporative cooling /meso-high development/ associated
with *any* precipitation, storms or not, will likely augment the
background /synoptic/ pressure gradient.. locally
enhancing/accelerating low-level flow. With this in mind, expect
westerly winds this afternoon to be the 'relative strongest'
(for today). Otherwise, guidance continues to suggest that
appreciable convective development /severe weather/ will be
relegated to central and eastern portions of Kansas and
Nebraska.
------------------------------------
Tonight into Sunday:
------------------------------------
Very strong, possibly damaging, W to NW winds are expected on
the southern and southwestern periphery of the mature mid-
latitude cyclone late tonight into Sunday.. when forecast
soundings suggest a potential for robust sustained winds ( 40-50
mph) and gusts up to 70 mph.. strongest along/north of I-70.
Guidance continues to indicate that (1) very little in the way
of cold advection will be present with this system and (2) that
a fair amount of low to mid-level cloud cover will be present
over northern portions of the area (impeding insolation/heating)
during the day on Sunday -- lending a fair amount of
uncertainty with regard to whether or not vertical mixing will
be sufficient to effectively/fully transport the strongest
/55-60 knot/ low- level flow down to the surface.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 221 AM MDT Sat Apr 6 2024
The long term period will feature a few slight chances to
chances for rain showers (~15-30%) from Monday evening through
Wednesday, with best chances currently across far southern
portions. Little, if any, accumulation expected. This period of
rain chances and near normal temperatures at the start of the
work week will be followed by a warming/drying trend to above
normal temperatures towards the end.
00Z Monday the area is under west-northwesterly flow aloft as
the upper low which brought active weather to the area over the
weekend becomes situated to our northeast. Another upper low
moving into the Desert Southwest Monday will have flow aloft
backing towards the west-southwest. This system will be
responsible for the reintroduction of slight chance to chance
PoPs; however, its forecast track continues to place our area at
the extreme northern extent of precipitation, so not
anticipating much in the way of meaningful precipitation. A few
ensemble members do hint at a more northern track, which if it
were to occur, would allow for better coverage and increased
amounts - will continue to monitor. Northwesterly flow aloft
then expected during the latter half of the work week as the low
center progresses east-northeastward and upstream ridging
builds in, allowing for a warming/drying trend. RH in the
teens/low 20s but low end winds gusting to around 20-25 mph
Thursday on will bring about a return of some possible fire
weather concerns.
Temperatures during the long term period are forecast to start
out near normal with highs generally in the 60s and lows in the
mid- upper 20s to middle 30s, climbing above normal by late in
the work week with highs in the 70s and lows in the middle 30s
to 40s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1055 AM MDT Sat Apr 6 2024
KGLD...VFR conditions are expected through the period. Southwest
winds gusting to 40kts at taf issuance will veer to the west
with gusts up to 45kts or so from 20z to 01z. A brief period of
lighter west winds is expected in the 02z-05z timeframe before
increasing again from the west with gusts to 40kts through 12z.
For Sunday morning, winds veer to the northwest and gust up to
50kts. Blowing dust is possible and would create sub VFR
cigs/vis should it move over the terminal, mainly toward the end
of the period.
KMCK...VFR conditions are expected through 07z. Winds at taf
issuance from the southeast, gusting up to 45kts, veering to the
southwest at similar speeds from 20z-23z. Tonight, west to
west-southwest winds are expected with gusts up to 45kts. Sub
VFR cigs move in after 08z and continue through the rest of the
taf period. At 08z, west winds gusting to 45kts veer to the
west-northwest, gusting up to 50kts. Rain showers possible from
taf issuance through 11z with a thunder threat around 00z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT /7 PM CDT/ Sunday for
KSZ001>004-013>016-027.
Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ028-029-041-042.
CO...High Wind Warning until 6 PM MDT Sunday for COZ090-091.
Red Flag Warning until 7 PM MDT this evening for COZ254.
NE...High Wind Warning until 6 PM MDT /7 PM CDT/ Sunday for
NEZ079>081.
&&
SHORT TERM...BV
LONG TERM...CC
AVIATION...99Hazardous weather outlook, Apr 6, 9:15 AM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Sat Apr 6 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1015 AM MDT Sat Apr 6 2024 /1115 AM CDT Sat Apr 6 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the majority of the area,
mainly along and north of Interstate 70.
A Red Flag Warning is in effect for areas located south of
Interstate 70.
Patchy blowing dust will be possible through the remainder of the
day for locations generally north of Interstate 70, both ahead of
and behind a strong cold front currently moving through the area.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A High Wind Warning remains in effect for the majority of the area
through the day on Sunday.
Areas of blowing dust producing potentially significant reductions in
visibility are forecast for locations generally east of a line from
Burlington to Russell Springs during the day Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate any
reports of blowing dust via telephone and social media.
In the hours before
Local storm report, Apr 6, 9:00 AM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1000 AM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM Non-Tstm Wnd Gst 1 E Hill City 39.37N 99.83W
04/06/2024 M52 MPH Graham KS ASOS
ASOS station KHLC Hill City.
&&Local storm report, Apr 6, 9:32 AM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1032 AM MDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM Wildfire 14 S Atwood 39.61N 101.09W
04/06/2024 Rawlins KS Law Enforcement
Fire detected on satellite and confirmed by
dispatch. Location is approximate based on
satellite.
&&
KAKDust Storm, Sherman
- When
- April 6, 10:15 AM MST to 12:45 PM MST
- Where
- Sherman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
During the latter half of the morning a 20+ car pileup occurred on I-70 near Kanorado due to near zero visibility in the blowing dust. No fatalities or major injuries were reported. A HAZMAT spill occurred due to semi trailers of acetone, diesel, and fertilizer spilling in the pileup. Westbound I-70 was shutdown from Goodland to the stateline through the early evening.
During the early afternoon a trained spotter reported near zero visibility in blowing dust in the northeastern portion of the county.
Impacts include health and driving hazards.
High Wind, Cheyenne
- When
- April 6, 11:45 AM CST to 3:15 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
The Emergency Manager's weather station recorded a 62 MPH gust at 11:45 AM CST and the St. Francis AWOS recorded multiple gusts up to 59 MPH through 3:15 PM CST. Impacts were high winds causing blowing dust and hazardous driving conditions.
High Wind, Graham
- When
- April 6, 12:10 PM CST to 2:20 PM CST
- Where
- Graham forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The ASOS in Hill City reported two gusts over 60 MPH during the day and a WeatherLink site reported an additional gust of 60 MPH. Impacts were high winds causing hazardous driving conditions.
High Wind, Logan
- When
- April 6, 12:45 PM CST to 3:30 PM CST
- Where
- Logan forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Multiple mesonet sites reported greater than 58 MPH, including two gusts of 63 MPH. Impacts were high winds blowing dust and causing hazardous driving conditions.
Dust Storm, Cheyenne
- When
- April 6, 1:00 PM CST to 1:45 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Two reports of blowing dust with an estimated visibility less than 0.25 mile in blowing dust within five miles of St. Francis. Impacts include health and driving hazards.
High Wind, Sherman
- When
- April 6, 12:35 PM MST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A trained spotter estimated a gust of 60 MPH at 12:35 PM MST. Impacts were high winds causing blowing dust and hazardous driving conditions.
High Wind, Norton
- When
- April 6, 2:00 PM CST to 2:15 PM CST
- Where
- Norton forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Two mesonet sites reported wind gusts over 64 MPH over a 15 minute period. One location, south-southeast of Norton reported a 67 MPH gust. Impacts were high winds causing hazardous driving conditions.
Dust Storm, Thomas
- When
- April 6, 2:30 PM CST to 3:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Emergency manager reported brown out conditions along Highway 83, causing a multiple vehicle accident around CR M and Hwy 83. No injuries or fatalities were reported. Impacts include health and driving hazards.
High Wind, Decatur
- When
- April 7, 3:15 AM CST to 12:35 PM CST
- Where
- Decatur forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
The Oberlin AWOS recorded multiple gusts over 58 MPH through 12:35 PM CST starting at 4:15 AM CST. The winds did briefly lower in the morning around sunrise, but returned to over 58 MPH. Impacts were high winds causing hazardous driving conditions.
High Wind, Logan
- When
- April 7, 4:00 AM CST to 11:40 AM CST
- Where
- Logan forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
At 4 AM CST, a trained spotter measured a 68 MPH gust. Throughout the morning, mesonets reported gusts over 58 MPH until just before noon CST. Impacts were high winds causing hazardous driving conditions.
High Wind, Rawlins
- When
- April 7, 6:15 AM CST to 2:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A mesonet in Atwood and the Atwood AWOS recorded multiple gusts over 58 MPH through 14:00 PM CST starting at 6:15 AM CST. The highest gust was 73 MPH at 12:30 PM CST. Impacts were high winds causing hazardous driving conditions.
High Wind, Gove
- When
- April 7, 7:55 AM CST
- Where
- Gove forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A WeatherLink site reported a gust of 61 MPH. This is the only evidence of winds in excess of 58 MPH in Gove county. A report near Campus was sent in of small branches and a few shingles were blown down. Impacts were high winds causing hazardous driving conditions and mild property damage.
High Wind, Sheridan
- When
- April 7, 8:15 AM CST to 2:30 PM CST
- Where
- Sheridan forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Two mesonets in Sheridan county recorded multiple gusts over 58 MPH through 14:30 PM CST starting at 8:15 AM CST. The highest gust was 71 MPH at 10 AM CST. Impacts were high winds causing hazardous driving conditions.
High Wind, Graham
- When
- April 7, 8:45 AM CST to 2:00 PM CST
- Where
- Graham forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The ASOS in Hill City reported multiple gusts over 60 MPH during the day, including a gust up to 71 MPH. Impacts were high winds blowing dust and causing hazardous driving conditions.
High Wind, Sherman
- When
- April 7, 7:50 AM MST to 12:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The Goodland ASOS recorded a 73 MPH gust at 8:53 AM MST and multiple gusts over 58 MPH. Impacts were high winds causing blowing dust and hazardous driving conditions.
High Wind, Norton
- When
- April 7, 9:15 AM CST to 2:45 PM CST
- Where
- Norton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
The AWOS in Norton reported two gusts over 58 MPH during the day. In between these two gusts, winds were gusting to 50-57 MPH regularly. Another Mesonet reported a 58 MPH gust to the south-southeast of Norton. Impacts were high winds causing hazardous driving conditions.
High Wind, Thomas
- When
- April 7, 9:15 AM CST to 10:30 AM CST
- Where
- Thomas forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
The Colby AWOS recorded a 66 MPH gust at 9:55 AM CST and multiple gusts over 58 MPH. Impacts were high winds causing blowing dust (observed 0.5 mile visibility) and hazardous driving conditions.
Dust Storm, Sherman
- When
- April 7, 8:15 AM MST to 8:45 AM MST
- Where
- Sherman forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Traffic camera showed visibility around 0.25 mile in blowing dust in the western parts of the county. Another photo from the public showed visibility down to 0.25 mile in the eastern portion of the county. Impacts include health and driving hazards.
Dust Storm, Cheyenne
- When
- April 7, 9:35 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Emergency manager reported an estimated visibility less than 0.25 mile in blowing dust. Impacts include health and driving hazards.
Dust Storm, Logan
- When
- April 7, 4:00 PM CST to 4:30 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Emergency manager reported 0.25 visibility to brownout conditions in plumes of blowing dust. Impacts include health and driving hazards.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Nebraska, April 6 to 7, 2024$7.5 million · 5 events
- Damaging Winds and High Wind in Nebraska, April 6 to 7, 2024$300,000 · 66 kt wind · 46 events
- Wildfire and Damaging Wind in Oklahoma, April 6 to 10, 20242 injured · $369,000 · 55 kt wind · 8 events
- High Wind in New Mexico, April 6 to 7, 2024$20,000 · 68 kt wind · 18 events
- High Wind in Kansas, April 6, 202456 kt wind · 23 events
- Frost and Freeze in Kentucky, April 6, 202421 events
- Frost and Freeze in Illinois, April 6, 202417 events
- High Wind in South Dakota, April 6, 202457 kt wind · 16 events
- High Wind in Colorado, April 6 to 11, 202483 kt wind · 16 events
- High Wind in Texas, April 6, 202463 kt wind · 14 events
- High Wind in Texas, April 6, 202457 kt wind · 11 events
- Damaging Winds in Nebraska, April 6, 2024$2,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173913, 1173101, 1173117, 1173120, 1173909, 1173904, 1173135, 1173914, 1173105, 1173121, 1173900, 1173110, 1173901, 1173116, 1173903, 1173131, 1173907, 1173912, 1173910, 1173911.